Frequent question: Does chemotherapy affect your feet?

What can I do for neuropathy in my feet from chemo?

In the meantime, symptoms can be treated with:

  1. steroids to reduce inflammation.
  2. topical numbing medicines.
  3. antiseizure medications, which can help relieve nerve pain.
  4. prescription-strength pain relievers such as narcotics (opioids)
  5. antidepressants.
  6. electrical nerve stimulation.
  7. occupational and physical therapy.

Can chemotherapy cause feet problems?

Neuropathy is a common side effect of chemotherapy. Doctors believe it happens because chemotherapy damages healthy cells, including nerves. Chemotherapy can damage nerves that affect feeling and movement in the hands and feet. Doctors call this condition chemotherapy-induced peripheral neuropathy (CIPN).

Can neuropathy from chemo be reversed?

A: Unfortunately, there is no clear cure or treatment that will repair nerve damage. In most cases, CIPN will go away. It will depend on upon the dose, but usually the symptoms will dissipate over time. Sometimes it takes a few months after treatment.

Can chemo affect your walking?

Chemotherapy medications travel throughout the body, where they can damage the nerves. An Ohio State University study on people diagnosed with early-stage breast cancer found that just one cycle of chemotherapy can affect walking gait and balance, putting people at a higher risk for falls.

THIS IS IMPORTANT:  Does cancer feed on carbs?

How long does it take for neuropathy to go away after chemo?

Chemo-induced neuropathy symptoms are usually the worst 3-5 months after the last chemotherapy dose. After that, symptoms may disappear completely, lessen, or affect less of the body; if symptoms disappear or diminish, that occurs gradually, usually over several months.

How long after chemo are you back to normal?

Most people say it takes 6 to 12 months after they finish chemotherapy before they truly feel like themselves again.

What are the signs that chemo is working?

Complete response – all of the cancer or tumor disappears; there is no evidence of disease. A tumor marker (if applicable) may fall within the normal range. Partial response – the cancer has shrunk by a percentage but disease remains. A tumor marker (if applicable) may have fallen but evidence of disease remains.

What side effects does chemotherapy have?

Here’s a list of many of the common side effects, but it’s unlikely you’ll have all of these.

  • Tiredness. Tiredness (fatigue) is one of the most common side effects of chemotherapy. …
  • Feeling and being sick. …
  • Hair loss. …
  • Infections. …
  • Anaemia. …
  • Bruising and bleeding. …
  • Sore mouth. …
  • Loss of appetite.

What helps chemo feet?

Short showers in tepid water will reduce exposure of the soles of your feet to the drug. Dishwashing gloves should not be worn, as the rubber will hold heat against your palms. Avoid increased pressure on the soles of the feet or palms of hands. No jogging, aerobics, power walking, jumping – avoid long days of walking.

THIS IS IMPORTANT:  Does bladder cancer make you lose weight?

Is walking good for neuropathy?

Exercise. Regular exercise, such as walking three times a week, can reduce neuropathy pain, improve muscle strength and help control blood sugar levels.

How can I prevent neuropathy during chemo?

Platinum chemotherapy medicines include carboplatin. A small study suggests that wearing frozen gloves and socks for 90 minutes during Taxol chemotherapy can help control neuropathy symptoms. Doctors call therapies that use extreme cold as a treatment cryotherapy.

Is neuropathy a side effect of chemotherapy?

Peripheral neuropathy — a nerve disorder that can cause weakness, numbness, tingling, and pain — is a common chemotherapy side effect.

Can chemo treatments affect your legs?

Nerve and muscle effects

Some chemotherapy drugs can damage the nerves that send signals between the central nervous system and the arms and legs. This is called peripheral neuropathy. Symptoms include tingling (“pins and needles”), numbness or pain in your hands and feet, and muscle weakness in your legs.

Does chemotherapy affect your balance?

Some chemotherapy treatments can affect your balance and cause neuropathy. Neuropathy, which can make your feet numb, is a common side effect of chemotherapy. If you cannot feel your feet, it becomes difficult to maintain good balance.

Is it normal to feel shaky after chemo?

Chemotherapy can damage your nervous system. You may notice tingling or a lack of feeling in your hands or feet, or shaking or trembling. These problems usually get better after treatment.